1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Cardiovascular toxicity of antihistamines

Cardiovascular toxicity of antihistamines

  1. Gradient
    The efficacy of individual antihistamines is similar for most indications. The primary difference between traditional (first-generation) and nonsedating (second-generation) histamine1-receptor antagonists is the incidence and severity of adverse reactions. The first-generation drugs are associated with sedation, decreased psychomotor function, anticholinergic side effects, and other adverse reactions that are not observed with usual doses of second-generation agents. Since 1990 evidence has accumulated demonstrating that high doses of the second-generation drugs terfenadine and astemizole prolonged the cardiac QT interval and produced torsades de pointes, a rare but potentially lethal arrhythmia. Some first-generation agents also cause torsades de pointes. Concomitant administration of some drugs that inhibit the hepatic drug-metabolizing enzymes with either terfenadine or astemizole prevents the metabolism and increases the serum concentration of unchanged terfenadine and astemizole; this results in prolonged cardiac QT intervals and torsades de pointes. Interacting drugs include the macrolides (erythromycin and troleandomycin) and imidazole antifungals (ketoconazole and itraconazole). Also discussed are other factors that increase the likelihood of torsades de pointes after administration of terfenadine or astemizole and the pathophysiology of torsades de pointes, current therapy, and ways to avoid its occurrence. Preliminary studies indicate that two other second-generation agents, loratadine and cetirizine (an investigational agent), do not produce torsades de pointes.